Florida, 2011Heavy Rain in Florida, December 11 to 12, 2011
December 11 to 12, 2011 · NWS TAE · 30 events in 5 counties and zones
Heavy amounts of rain, generally between 3 and 5 inches, fell in a swath stretching from Liberty county eastward through Tallahassee and into Madison county. This event was enhanced by a passing shortwave interacting with an elevated warm front and a relatively strong low-level easterly jet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy amounts of rain, generally between 3 and 5 inches, fell in a swath stretching from Liberty county eastward through Tallahassee and into Madison county. This event was enhanced by a passing shortwave interacting with an elevated warm front and a relatively strong low-level easterly jet. Elevated convection developed along a line parallel to the mean storm motion, causing the line to train over the same areas and produce heavy rain. Given the recent severe to extreme drought conditions in the area, flooding was limited to minor urban flooding around the city of Tallahassee. One large tree also fell on a home in Tallahassee, due primarily to heavy rainfall weakening the root system of the tree. All recorded wind gusts in the area were under 30 mph and the atmospheric setup was not favorable for severe winds to reach the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 11, 2:04 PM EST, 5 hours 56 minutes earlier.
Area forecast discussion, Dec 11, 2:04 PM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
204 PM EST Sun Dec 11 2011
.NEAR TERM (through Tonight)...
Our FA is currently sandwiched between an area of rain approaching
from the west associated with a short wave and scattered showers
approaching from the east associated with the influx of moisture off
the Atlantic with the strong easterly flow. Models have continued to
trend PoPs up for our FA during the overnight period. Patchy light
rain is already occurring over portions of the Tri-State area. Rain
will become more widespread as the column moistens up and especially
as the upper level energy passes over later tonight. Thus, have
raised PoPs for all zones to either likely or categorical. However,
QPF amounts are still expected to be in the .25 to .50 inch range.
Included isolated thunderstorms per SPC's day 1 convective outlook.
Min temps will range from mid 40s northwest and northern zones to
mid 50s for the southeast Big Bend.
&&
.SHORT TERM (Monday through Tuesday night)...
An isentropic upglide event will be ongoing Monday morning with
sufficient mid level instability to warrant inclusion of isolated
elevated thunderstorms. Initially, there will be some upper support
in the form of DPVA ahead of a short wave trough. However, this
feature will pivot east of the area during the first part of the day
taking upper support with it. Therefore, PoPs will start out high in
the east with categorical over S. Central GA tapering off to the SW
with likely over the northern FL Big Bend and SW GA. and chance
further to the west and south. The abundant cloud cover and rain
coverage will keep temps in the 50s across the northern half of the
forecast area. The Big Bend will sneak into the warm sector with
temps reaching the lower 70s in Dixie County. Slight chance PoPs
will linger into the evening hours over our GA zones, but end during
the day further south and west. Lows will range from the mid 40s
north to lower 50s over the Big Bend. On Tuesday, heights will rise
over the area in the wake of the departing trough and that will
allow temps to response positively. Look for above normal highs in
the mid 60s north to lower 70s southeast.
.LONG TERM (Wednesday through next Sunday)...
The long term period looks to be generally quiet with above normal
temperatures. The period will begin with an expanding ridge in the
eastern half of the United States and a digging trough into the
west. The amplifying flow pattern will be accompanied by a broad
low-level anticyclone over much of the eastern US, with an area of
pressure falls focused on the central and southern High Plains. The
mean height pattern through the long term period stays relatively
similar with a western trough and eastern ridge, and therefore both
500mb height anomalies and 850mb temperature anomalies are forecast
to be positive, and often at least 1 standard deviation above normal,
for all of the extended forecast. Therefore, we trended things
more towards the warmer guidance, particularly the bias-corrected
GFS (which closely matched this afternoon's HPC Guidance). This
places highs at TLH between 72 and 74 degrees each day (right
around 6-8 degrees above the normal highs for mid-December).
The only shot at some precipitation will be tied to a cold front
that will be approaching the Gulf Coast by Friday. The general
consensus between the 11.00z runs of the ECMWF and GFS is that the
potent upper level trough over the Four Corners around Wednesday
morning will quickly eject northeast to eastern Canada by Friday.
Therefore, by the time the cold front would get near our forecast
area, the associated upper level trough would be thousands of miles
away. A look at the QG forcing shows neutral or subsident values
throughout the extended forecast (through a deep layer). Ultimately,
we kept this part of the forecast dry, with some 15-20% "slight
chance" PoPs across the far north to collaborate with neighboring
offices, and because it wouldn't be impossible for a few showers to
make it this far southeast with a shallow cold front.
&&
.MARINE (Tonight through Friday)...
Winds and seas are below advisory levels this afternoon, but solidly
in exercise caution range. We expect a slight increase tonight that
will bump winds back to advisory thresholds. For that reason, the
SCA will be maintained for most of the forecast area. We did decide
to pull the advisory over the far eastern legs as winds are not
expected to return to advisory levels there and seas certainly
won't. As high pressure north of the area settles slowly southward,
the Northeast Gulf will find itself in a familiar pattern where
easterly nocturnal surges will bring winds to 15-20 kt each night.
Afternoon wind speeds will drop below headline criteria. By
Wednesday night, the high will be over the Carolinas, far enough
south to preclude a surge at night. We will also begin to see winds
veer to onshore (southeast) by that time. Light southeast winds will
then prevail for Thursday and Friday.
&&
.AVIATION (through 18Z Monday)...
The forecast for this TAF cycle is very pessimistic with prevailing
MVFR/IFR cigs and vsbys becoming MVFR overnight in widespread mostly
light rain and fog. Also, included tempo groups with TSTMS overnight
although storms should be isolated. Winds will remain from the east
in the 10 to 15 knot range even during the overnight period.
&&
.FIRE WEATHER...There are no fire weather concerns in the
foreseeable future. In fact, we have "wet flag" conditions for most
of the Tri-State area tonight and Monday. With increasing low level
moisture, and rain becoming likely, the threat of critical fire
weather conditions is low.
&&
.HYDROLOGY...Rainfall totals with this upcoming event are not
expected to have a significant impact on the ongoing drought.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 50 64 51 69 48 / 70 50 10 10 0
Panama City 48 60 48 65 50 / 60 40 10 0 0
Dothan 44 55 46 66 47 / 70 50 10 10 0
Albany 44 56 45 67 46 / 80 70 20 10 0
Valdosta 49 62 50 70 47 / 70 70 20 10 0
Cross City 55 72 54 73 49 / 60 50 10 10 0
Apalachicola 52 65 54 67 55 / 50 50 0 10 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...Small Craft Advisory until 1 AM EST Monday for
GMZ750-755-770-775.
&&
Short Term/Marine...Wool
Long Term...Lamers
Rest of Discussion...BarryHazardous weather outlook, Dec 11, 3:28 AM EST, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 AM EST SUN DEC 11 2011
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-120830-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
328 AM EST SUN DEC 11 2011 /228 AM CST SUN DEC 11 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...AT LEAST IN TERMS
OF SEVERE THUNDERSTORMS OR FLOODING. OTHERWISE...STRONG WINDS AND
ROUGH SEAS WILL CONTINUE OVER THE GULF COASTAL WATERS THROUGH TONIGHT.
AREAS OF RAIN ARE EXPECTED TO BEGIN DEVELOPING TODAY...AFFECTING
MUCH OF THE REGION TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE
TONIGHT...BUT ARE NOT LIKELY TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...AT LEAST IN TERMS
OF ORGANIZED SEVERE THUNDERSTORMS OR FLOODING. HOWEVER...ISOLATED
THUNDERSTORMS AND WIDESPREAD LIGHT TO MODERATE RAIN WILL CONTINUE
INTO MONDAY...ENDING MONDAY NIGHT AS AN UPPER LEVEL DISTURBANCE
MOVES AWAY FROM THE AREA. RAIN CHANCES WILL BE LOW FOR THE
REMAINDER OF THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
FOURNIER
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 4:00 AM EST
- Where
- Leon County, 1.5 mi NNW of Tallahassee Community College
- Reported by
- Mesonet
- Coordinates
- 30.460, -84.350
A storm total rainfall of 3.61 inches was measured by APRS WX station KD4MOJ-10.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 5:00 AM EST
- Where
- Leon County, 2.84 mi NNW of Tallahassee Community College
- Reported by
- Mesonet
- Coordinates
- 30.476, -84.363
A storm total rainfall of 4.18 inches was measured by the Northwest Florida Water Management District rain gauge located at Commonwealth Blvd.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 5:07 AM EST
- Where
- Leon County, 4.31 mi SSE of Bloxham
- Reported by
- Mesonet
- Coordinates
- 30.320, -84.600
A storm total rainfall of 3.36 inches was measured by APRS WX station KG4DVW.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 5:30 AM EST
- Where
- Leon County, 0.91 mi NW of Forest Meadows Park
- Reported by
- Mesonet
- Coordinates
- 30.540, -84.280
A storm total rainfall of 3.33 inches was measured by the capital area flood warning network rain gauge located near Forest Meadows.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 5:30 AM EST
- Where
- Leon County, 2.83 mi NNW of Andrew
- Reported by
- Mesonet
- Coordinates
- 30.440, -84.410
A storm total rainfall of 4.70 inches was measured by the capital area flood warning network rain gauge located near the Herron Steel company west of Tallahassee.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 5:30 AM EST
- Where
- Leon County, 1.38 mi S of Lake Jackson
- Reported by
- Mesonet
- Coordinates
- 30.510, -84.330
A storm total rainfall of 4.57 inches was was measured by the capital area flood warning network rain gauge located at Christian Heritage near Lake Jackson.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 5:30 AM EST
- Where
- Leon County, 1.14 mi NNW of Tallahassee Mall
- Reported by
- Mesonet
- Coordinates
- 30.484, -84.300
A storm total rainfall of 4.92 inches was measured by the Northwest Florida Water Management District rain gauge located at the Lake Jackson storm water detention/filtration pond.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 5:45 AM EST
- Where
- Leon County, 1.38 mi WNW of Helen
- Reported by
- Mesonet
- Coordinates
- 30.310, -84.420
A storm total rainfall of 3.79 inches was measured by U.S. Forest Service capital area flood warning network rain gauge located to the southwest of the Tallahassee airport.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 5:50 AM EST
- Where
- Leon County, (Tlh)tallahassee Rgnl Arpt
- Reported by
- ASOS
- Coordinates
- 30.390, -84.350
A storm total rainfall of 3.57 inches was reported by the Tallahassee Regional Airport ASOS KTLH.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 5:55 AM EST
- Where
- Leon County, 0.7 mi NW of Florida State University (Fsu)
- Reported by
- NWS Employee
- Coordinates
- 30.446, -84.299
A storm total rainfall of 3.46 inches was measured on the roof of the Love Building on the Florida State University campus in an NWS rain gauge.
Heavy Rain, Wakulla
- When
- December 11, 8:00 PM EST to December 12, 6:01 AM EST
- Where
- Wakulla County, 0.54 mi SSE of Ivan
- Reported by
- Mesonet
- Coordinates
- 30.213, -84.356
A storm total rainfall of 3.85 inches was measured by a Davis Vantage Vue weather station on Elizabeth Street.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 6:30 AM EST
- Where
- Leon County, 0.91 mi NW of Eight Mile Pond Area
- Reported by
- Mesonet
- Coordinates
- 30.330, -84.310
A storm total rainfall of 4.82 inches was measured by the capital area flood warning network rain gauge located near State Highway 61 west of Woodville.
Heavy Rain, Wakulla
- When
- December 11, 8:00 PM EST to December 12, 6:36 AM EST
- Where
- Wakulla County, 1.38 mi S of Ivan
- Reported by
- Mesonet
- Coordinates
- 30.200, -84.360
A storm total rainfall of 3.35 inches was measured by a Davis Vantage Vue weather station north of Crawfordville.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 7:00 AM EST
- Where
- Leon County, 0.65 mi WNW of Southwood
- Reported by
- CoCoRaHS
- Coordinates
- 30.394, -84.220
A storm total rainfall of 3.63 inches was measured by CoCoRaHS site FL-LN-4.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 7:00 AM EST
- Where
- Leon County, 2.04 mi NW of Tallahassee Mall
- Reported by
- CoCoRaHS
- Coordinates
- 30.494, -84.311
A storm total rainfall of 3.80 inches was measured by CoCoRaHS site FL-LN-29.
Heavy Rain, Liberty
- When
- December 11, 8:00 PM EST to December 12, 7:04 AM EST
- Where
- Liberty County, 0.96 mi W of Sumatra
- Reported by
- RAWS
- Coordinates
- 30.020, -84.986
A storm total rainfall of 4.03 inches was measured by the Sumatra RAWS site.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 7:10 AM EST
- Where
- Leon County, Apalachee Regional Park
- Reported by
- Mesonet
- Coordinates
- 30.420, -84.150
A storm total rainfall of 3.44 inches was measured by the capital area flood warning network rain gauge located near the U.S. 27 landfill on Apalachee Parkway.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 8:00 AM EST
- Where
- Leon County, 1.76 mi N of Tallahassee Community College
- Reported by
- CoCoRaHS
- Coordinates
- 30.465, -84.341
A storm total rainfall of 5.15 inches was measured by CoCoRaHS site FL-LN-37.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 8:00 AM EST
- Where
- Leon County, 2.65 mi SSW of Lake Iamonia
- Reported by
- CoCoRaHS
- Coordinates
- 30.595, -84.268
A storm total rainfall of 3.27 inches was measured by CoCoRaHS site FL-LN-34.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 8:00 AM EST
- Where
- Leon County, 3.8 mi SSE of Apalachee Regional Park
- Reported by
- CoCoRaHS
- Coordinates
- 30.367, -84.133
A storm total rainfall of 3.57 inches was measured by CoCoRaHS site FL-LN-5.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 8:00 AM EST
- Where
- Leon County, 0.36 mi W of Southwood
- Reported by
- CoCoRaHS
- Coordinates
- 30.389, -84.216
A storm total rainfall of 3.80 inches was measured by CoCoRaHS site FL-LN-33.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 8:25 AM EST
- Where
- Leon County, 0.55 mi SW of Forest Meadows Park
- Reported by
- CoCoRaHS
- Coordinates
- 30.525, -84.277
A storm total rainfall of 3.31 inches was measured by CoCoRaHS site FL-LN-49.
Heavy Rain, Jefferson
- When
- December 11, 8:00 PM EST to December 12, 9:05 AM EST
- Where
- Jefferson County, 1.05 mi WNW of Lois
- Reported by
- CoCoRaHS
- Coordinates
- 30.524, -83.927
A storm total rainfall of 3.15 inches was measured by CoCoRaHS site FL-JF-5.
Heavy Rain, Wakulla
- When
- December 11, 8:00 PM EST to December 12, 9:50 AM EST
- Where
- Wakulla County, 1.65 mi SE of Ivan
- Reported by
- CoCoRaHS
- Coordinates
- 30.200, -84.344
A storm total rainfall of 3.37 inches was measured by CoCoRaHS site FL-WK-4.
Heavy Rain, Leon
- When
- December 11, 8:00 PM EST to December 12, 2:00 PM EST
- Where
- Leon County, 1.5 mi SSW of Springsax Park
- Reported by
- Mesonet
- Coordinates
- 30.380, -84.310
A storm total rainfall of 4.17 inches was measured by the capital area flood warning network rain gauge located at the Capital Circle Landfill on Capital Circle Southwest.
Heavy Rain, Madison
- When
- December 12, 12:00 AM EST to 3:00 PM EST
- Where
- Madison County, 2 mi E of Madison
- Reported by
- Trained Spotter
- Coordinates
- 30.460, -83.376
A storm total rainfall of 4.27 inches was reported by a trained spotter east of Madison.
Heavy Rain, Madison
- When
- December 12, 12:00 AM EST to 3:00 PM EST
- Where
- Madison County, 2 mi W of Madison
- Reported by
- Trained Spotter
- Coordinates
- 30.460, -83.444
A storm total rainfall of 5.25 inches was reported by a trained spotter west of Madison.
Heavy Rain, Madison
- When
- December 12, 12:00 AM EST to 3:00 PM EST
- Where
- Madison County, 1.63 mi SSE of Hopewell
- Reported by
- Mesonet
- Coordinates
- 30.357, -83.434
A storm total rainfall of 3.06 inches was measured by the Suwannee River Water Management District rain gauge located at Hopewell Tower along Tower Road.
Heavy Rain, Leon
- When
- December 12, 3:00 AM EST
- Where
- Leon County, 2.21 mi NW of Fallschase
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 30.476, -84.221
WCTV reported that a large Red Oak tree greater than 100 feet tall fell onto a house on Sedona Road in Tallahassee around 3 am EST. The peak wind gust measured about 6 miles away on the Florida State University campus around that time was 28 mph. No other wind gusts higher than 28 mph were measured anywhere in the area. It is believed that heavy rainfall of 3 to 5 inches weakened the tree root system, and a wind gust near 30 mph pushed it over onto the house. No other reports of trees falling over or any other damage occurring elsewhere in the area were received. WCTV reported that the cost to remove the tree from the house was about 5,000 dollars. In addition to the tree removal, major roof damage occurred to the house with some water damage inside. The damage to the house itself was estimated. There were no injuries inside of the house.
Heavy Rain, Leon
- When
- December 12, 3:25 AM EST
- Where
- Leon County, State Capitol Complex
- Reported by
- Law Enforcement
- Coordinates
- 30.430, -84.280
A few areas of water were reported over roads and some minor urban flooding occurred around the city of Tallahassee according to the police department. This included near 7th Avenue and Cherry Street, near Tennessee Street and Blountstown Highway, and at Ocala Road between West Pensacola Street and Belle Vue Way. Radar estimates and rain gauge reports indicate that generally between 3 and 5 inches of rain fell across the city during the night of December 11th and the early morning hours of December 12th.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351385, 351386, 351387, 351388, 351389, 351390, 351391, 351392, 351393, 351395, 351396, 351397, 351398, 351399, 351401, 351402, 351403, 351404, 351405, 351406, 351407, 351408, 351409, 351410, 351411, 351412, 351414, 352201, 351384, 351383.